Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 75, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 18, 2019, 5:39 PM CDT for 6 counties in Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2019, 5:39 PM CDT (22:39 UTC)
- Expired
- May 18, 2019, 6:30 PM CDT
- In force
- 51 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clark County, KS, Finney County, KS, Ford County, KS, Gray County, KS, Hodgeman County, KS, Meade County, KS
The radar
The Dodge City radar (KDDC), 48 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 3:48 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2065 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- -51 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
852
WUUS53 KDDC 182239
SVRDDC
KSC025-055-057-069-083-119-182330-
/O.NEW.KDDC.SV.W.0075.190518T2239Z-190518T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
539 PM CDT Sat May 18 2019
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Western Ford County in southwestern Kansas...
South central Finney County in southwestern Kansas...
Southwestern Hodgeman County in southwestern Kansas...
Northern Meade County in southwestern Kansas...
Gray County in southwestern Kansas...
Northwestern Clark County in southwestern Kansas...
* Until 630 PM CDT.
* At 538 PM CDT, severe thunderstorms were located along a line
extending from near Pierceville to near Meade, moving northeast at
30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Dodge City, Cimarron, Meade, Montezuma, Minneola, Fowler,
Pierceville, Ingalls, Ensign, Charleston, Howell, Missler and The
Haggard Elev.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3726 10056 3767 10065 3774 10065 3774 10067
3799 10073 3800 10006 3726 9996
TIME...MOT...LOC 2238Z 224DEG 27KT 3785 10066 3731 10031
HAIL...1.00IN
WIND...60MPH
$$
RUSSELL1 follow-up statement
979
WWUS53 KDDC 182315
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
615 PM CDT Sat May 18 2019
KSC025-055-057-069-083-119-182330-
/O.CON.KDDC.SV.W.0075.000000T0000Z-190518T2330Z/
Ford KS-Finney KS-Hodgeman KS-Meade KS-Gray KS-Clark KS-
615 PM CDT Sat May 18 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR WESTERN FORD...SOUTH CENTRAL FINNEY...SOUTHWESTERN HODGEMAN...
NORTHEASTERN MEADE...GRAY AND NORTHWESTERN CLARK COUNTIES...
At 615 PM CDT, severe thunderstorms were located along a line
extending from 7 miles northeast of Ingalls to near Fowler, moving
southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Dodge City, Cimarron, Meade, Montezuma, Minneola, Fowler,
Pierceville, Ingalls, Ensign, Charleston, Howell and The Haggard
Elev.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3727 10039 3767 10065 3774 10065 3774 10067
3799 10073 3800 10006 3726 9996
TIME...MOT...LOC 2315Z 304DEG 25KT 3793 10039 3737 10012
HAIL...1.00IN
WIND...60MPH
$$
RUSSELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 4:45 PM CDT, 54 minutes earlier.
Area forecast discussion, May 18, 4:45 PM CDT, 54 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 445 PM CDT Sat May 18 2019 ...Updated Aviation... .SHORT TERM...(This evening through Sunday) Issued at 300 PM CDT Sat May 18 2019 A strong upper level disturbance will pass across western Kansas this evening. Thunderstorms can be expected and some of these will be severe with large hail and high winds. Instability is much lower than yesterday across most of western Kansas, although there is still moderate instability across south central Kansas. Although it is much drier across southwestern Kansas, it is also colder at upper levels than yesterday so that severe hail is expected with the strongest storms. .LONG TERM...(Sunday night through Saturday) Issued at 300 PM CDT Sat May 18 2019 After a quiet day Sunday, an intense upper level disturbance will gradually approach western Kansas Sunday night and move across the plains by Monday night. A front over the southern plains will likely stay to the south of the Kansas state line, which means that the high-end severe weather would be to the south. Widespread rain and embedded thunderstorms with locally heavy rain can be expected north of the front in the cool air. A flood watch may be required in parts of south central and southwestern Kansas. After a quiet Tuesday and Wednesday, other strong upper level storm systems are expected to approach by Thursday and then over the weekend. High instability will be in place across much of the southern and central plains given the warm and humid air mass so that a few rounds of severe thunderstorms are expected. The exact locations of the severe weather is not known this far out, but there is the potential for high end severe. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 445 PM CDT Sat May 18 2019 A strong progressive shortwave trough will race through SW KS this evening, producing scattered convection. Included convective TEMPO groups for all airports this evening, using HRRR as guidance. Strong subsidence will quickly take over after 06z Sun behind the departing shortwave with a clearing sky. Associated cold front will bring strong N/NW winds for several hours this evening, gusting near 30 kts, followed by rapidly diminishing winds through Sunday morning. && .PRELIMINARY POINT TEMPS/POPS... DDC 48 73 50 61 / 40 0 30 80 GCK 45 71 49 59 / 60 0 40 80 EHA 44 74 53 68 / 10 10 50 60 LBL 46 74 54 67 / 30 0 70 80 HYS 48 71 45 56 / 60 0 10 80 P28 52 74 53 65 / 50 0 10 80 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Finch LONG TERM...Finch AVIATION...Turner
Hazardous weather outlook, May 18, 2:18 AM CDT, 15 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 218 AM CDT Sat May 18 2019 KSZ030-031-043>046-061>066-074>081-084>090-190730- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 218 AM CDT Sat May 18 2019 /118 AM MDT Sat May 18 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Another round of severe weather expected for Saturday afternoon and evening as the atmosphere looks to have ample time to recover from Friday's storms. The slight risk extends across much of the CWA east of a line along HWY 83 with the right ingredients to have similar impacts as before with large hail, destructive winds, and a few tornadoes possible, especially for eastern counties being the bullseye of impact for central and south central Kansas east of HWY 183. Any severe storms should exit the area to the east and northeast by 10PM CDT. Day 1 Hazards ------------- * Lightning: Limited risk * Severe thunderstorm: Limited risk .DAYS TWO THROUGH SEVEN...Sunday through Friday. Days 2-7 Discussion ------------------- Multiple rounds of rain showers and thunderstorms will occur over the next week with Monday being the highlight for severe weather for the first impulse across the high plains. All forms of severe weather look to be possible to include a few tornadoes as the next system makes its way across the western United States into the Great Plain region. Flooding will also be a high concern for Monday and Tuesday as rain amounts look to reach 3-4 inches for counties east of HWY 183 and 1-3 inches for points westward. Moderate flooding risk is likely for these areas of 3-4 inches in the same parts that were recently impacted the past couple of weeks with not much expected to see a flash flood scenario to take place. Stay tuned for updates and possible watches and warning to be issued over the weekend for these first couple of days of the new work week. Days 2-7 Hazards ---------------- * Sunday - None * Monday - Lightning: Significant risk - Severe thunderstorm: Limited risk * Tuesday - Lightning: Limited risk * Wednesday - None * Thursday - Lightning: Limited risk * Friday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for points east of Highway 83 after 2PM CDT for Saturday afternoon and evening. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, May 18, 4:32 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Dodge City KS
432 PM CDT Sat May 18 2019
KSZ061>063-074>076-085>087-182215-
Seward KS-Finney KS-Meade KS-Stanton KS-Stevens KS-Kearny KS-
Hamilton KS-Grant KS-Haskell KS-
432 PM CDT Sat May 18 2019
...SIGNIFICANT WEATHER ADVISORY FOR SEWARD...NORTHEASTERN HAMILTON...
KEARNY...SOUTHWESTERN FINNEY...GRANT...WEST CENTRAL MEADE...
NORTHEASTERN STANTON...NORTHEASTERN STEVENS AND HASKELL COUNTIES
UNTIL 515 PM CDT/415 PM MDT/...
At 432 PM CDT/332 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 16 miles south of Tribune
to 8 miles southeast of Cave. Movement was east at 35 mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Locations impacted include...
Ulysses, Lakin, Syracuse, Sublette, Satanta, Deerfield, Kismet,
Moscow, Kendall, Meade State Park, Ryus, Tice, Cave, Hickok, Woods
and Plains.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for southwestern Kansas.
LAT...LON 3826 10186 3826 10137 3712 10034 3713 10114
3823 10203
TIME...MOT...LOC 2132Z 252DEG 39KT 3823 10177 3730 10101
RUSSELLSpecial weather statement, May 18, 4:41 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Dodge City KS
441 PM CDT Sat May 18 2019
KSZ043-044-063-182215-
Finney KS-Lane KS-Scott KS-
441 PM CDT Sat May 18 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FINNEY...SCOTT AND
LANE COUNTIES UNTIL 515 PM CDT...
At 441 PM CDT, Doppler radar was tracking a strong thunderstorm near
Friend, moving northeast at 35 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Scott City, Dighton, Alamota, Grigston, Healy, Friend, Scott State
Lake, Shallow Water, Manning and Amy.
LAT...LON 3842 10026 3808 10087 3834 10107 3870 10099
3870 10063
TIME...MOT...LOC 2141Z 238DEG 40KT 3827 10087
RUSSELLSpecial weather statement, May 18, 4:52 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Dodge City KS
452 PM CDT Sat May 18 2019
KSZ063-076>078-086>088-182245-
Gray KS-Seward KS-Finney KS-Meade KS-Clark KS-Haskell KS-Ford KS-
452 PM CDT Sat May 18 2019
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FORD...NORTHEASTERN
SEWARD...SOUTHEASTERN FINNEY...SOUTHWESTERN HODGEMAN...MEADE...
GRAY...EASTERN HASKELL AND NORTHWESTERN CLARK COUNTIES UNTIL 545 PM
CDT...
At 451 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Copeland, moving northeast at 30 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Cimarron, Meade, Montezuma, Minneola, Fowler, Copeland, Ingalls,
Ensign, Charleston, Meade State Park, Howell, Missler, Tice,
Kalvesta, The Haggard Elev and Plains.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Kansas.
LAT...LON 3713 10053 3762 10094 3810 10028 3797 10022
3791 10023 3791 10020 3712 9987
TIME...MOT...LOC 2151Z 233DEG 24KT 3752 10061
RUSSELLLocal storm report, May 18, 5:07 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
507 PM CDT SAT MAY 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND GST 1 ENE SUBLETTE 37.48N 100.83W
05/18/2019 M58 MPH HASKELL KS AWOS
&&
RBSpecial weather statement, May 18, 5:14 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Dodge City KS
514 PM CDT Sat May 18 2019
KSZ043-061>063-075>077-182300-
Gray KS-Finney KS-Kearny KS-Hamilton KS-Grant KS-Scott KS-Haskell KS-
514 PM CDT Sat May 18 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAMILTON...KEARNY...
WESTERN FINNEY...NORTHEASTERN GRANT...SOUTHWESTERN SCOTT...WEST
CENTRAL GRAY AND NORTHWESTERN HASKELL COUNTIES UNTIL 600 PM CDT/500
PM MDT/...
At 514 PM CDT/414 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 16 miles south of Leoti to
12 miles southwest of Plymell. Movement was east at 35 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Garden City, Lakin, Holcomb, Deerfield and Plymell.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for southwestern Kansas.
LAT...LON 3826 10113 3835 10112 3781 10061 3753 10105
3826 10172
TIME...MOT...LOC 2214Z 254DEG 29KT 3825 10144 3765 10098
RUSSELLSpecial weather statement, May 18, 5:16 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Dodge City KS
516 PM CDT Sat May 18 2019
KSZ043>045-063-182300-
Finney KS-Lane KS-Scott KS-Ness KS-
516 PM CDT Sat May 18 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL FINNEY...WEST
CENTRAL NESS...SCOTT AND LANE COUNTIES UNTIL 600 PM CDT...
At 516 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Friend, moving northeast at 35 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Scott City, Dighton, Alamota, Grigston, Scott State Lake, Modoc,
Shallow Water, Manning, Beeler, Amy, Healy, Friend and Shields.
LAT...LON 3870 10066 3848 10008 3814 10071 3828 10109
3870 10107
TIME...MOT...LOC 2216Z 229DEG 30KT 3828 10076
RUSSELLThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:13 PM CDT | Special Weather Statement | DDC | Meade | 47 min |
| May 17, 7:13 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Hodgeman, Lane, Ness | 47 min |
| May 17, 7:19 PM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward | 56 min |
| May 17, 7:41 PM CDT | Tornado Warning | DDC | Meade | 34 min |
| May 17, 7:51 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Hodgeman, Lane, Ness | 54 min |
| May 17, 7:57 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Meade | 48 min |
| May 17, 8:28 PM CDT | Tornado Warning | DDC | Hodgeman | 32 min |
| May 17, 8:37 PM CDT | Tornado Warning | DDC | Clark, Ford, Gray, Meade | 38 min |
| May 17, 8:48 PM CDT | Tornado Warning | DDC | Clark, Ford, Meade | 42 min |
| May 17, 8:52 PM CDT | Tornado Warning | DDC | Hodgeman, Ness | 23 min |
| May 17, 9:07 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Hodgeman, Ness, Pawnee, Rush, Trego | 40 min |
| May 17, 9:12 PM CDT | Tornado Warning | DDC | Edwards, Ford | 33 min |
| May 17, 9:27 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Rush | 31 min |
| May 17, 9:36 PM CDT | Tornado Warning | DDC | Edwards, Ford, Kiowa | 24 min |
| May 17, 9:55 PM CDT | Tornado Warning | DDC | Edwards, Pawnee, Stafford | 50 min |
| May 17, 10:37 PM CDT | Tornado Warning | DDC | Edwards, Pawnee, Stafford | 38 min |
| May 17, 10:51 PM CDT | Special Weather Statement | DDC | Trego | 54 min |
| May 17, 11:20 PM CDT | Tornado Warning | DDC | Stafford | 25 min |
| May 17, 11:34 PM CDT | Special Weather Statement | DDC | Stafford | 41 min |
| May 17, 11:37 PM CDT | Special Weather Statement | DDC | Ness | 38 min |
| May 17, 11:59 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 16 min |
| May 18, 12:02 AM CDT | Special Weather Statement | DDC | Ellis, Rush | 43 min |
| May 18, 12:39 AM CDT | Special Weather Statement | DDC | Stafford | 36 min |
| May 18, 12:18 PM CDT | Special Weather Statement | DDC | Barber | 57 min |
| May 18, 1:21 PM CDT | Special Weather Statement | DDC | Pratt | 39 min |
| May 18, 2:58 PM CDT | Special Weather Statement | DDC | Hamilton, Morton, Stanton, Stevens | 47 min |
| May 18, 3:58 PM CDT | Special Weather Statement | DDC | Grant, Hamilton, Stevens | 32 min |
| May 18, 4:14 PM CDT | Special Weather Statement | DDC | Kiowa | 61 min |
| May 18, 4:18 PM CDT | Special Weather Statement | DDC | Gray | 27 min |
| May 18, 4:32 PM CDT | Special Weather Statement | DDC | Grant, Hamilton, Haskell, Kearny, Seward | 43 min |
| May 18, 4:41 PM CDT | Special Weather Statement | DDC | Lane, Scott | 34 min |
| May 18, 4:52 PM CDT | Special Weather Statement | DDC | Gray, Haskell, Meade | 53 min |
| May 18, 4:56 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Meade | 49 min |
| May 18, 5:02 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell, Meade, Seward | 43 min |
| May 18, 5:04 PM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 19 min |
| May 18, 5:14 PM CDT | Special Weather Statement | DDC | Kearny | 46 min |
| May 18, 5:16 PM CDT | Special Weather Statement | DDC | Lane, Scott | 44 min |
| May 18, 5:28 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 47 min |
| May 18, 5:47 PM CDT | Special Weather Statement | DDC | Lane | 28 min |
| May 18, 5:56 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane | 49 min |
| May 18, 6:05 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Hodgeman | 55 min |
| May 18, 6:08 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 52 min |
| May 18, 6:21 PM CDT | Special Weather Statement | DDC | Pratt | 54 min |
| May 18, 6:40 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt, Stafford | 50 min |
| May 18, 6:49 PM CDT | Special Weather Statement | DDC | Finney, Hodgeman, Lane, Ness, Scott | 56 min |
| May 18, 6:53 PM CDT | Special Weather Statement | DDC | Clark, Comanche, Edwards, Ford, Gray, Kiowa and 1 more | 52 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.